Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Cobordism invariants, the Kervaire invariant and fixed point free involutions


Author: William Browder
Journal: Trans. Amer. Math. Soc. 178 (1973), 193-225
MSC: Primary 57D90; Secondary 57D65
MathSciNet review: 0324717
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Conditions are found which allow one to define an absolute version of the Kervaire invariant in $ {Z_2}$ of a $ {\text{Wu - }}(q + 1)$ oriented 2q-manifold. The condition is given in terms of a new invariant called the spectral cobordism invariant. Calculations are then made for the Kervaire invariant of the n-fold disjoint union of a manifold M with itself, which are then applied with $ M = {P^{2q}}$, the real protective space. These give examples where the Kervaire invariant is not defined, and other examples where it has value $ 1 \in {{\mathbf{Z}}_2}$. These results are then applied to construct examples of smooth fixed point free involutions of homotopy spheres of dimension $ 4k + 1$ with nonzero desuspension obstruction, of which some Brieskorn spheres are examples (results obtained also by Berstein and Giffen). The spectral cobordism invariant is also applied directly to these examples to give another proof of a result of Atiyah-Bott. The question of which values can be realized as the sequence of Kervaire invariants of characteristic submanifolds of a smooth homotopy real projective space is discussed with some examples. Finally a condition is given which yields smooth embeddings of homotopy $ {P^m}$'s in $ {R^{m + k}}$ (which has been applied by E. Rees).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D90, 57D65

Retrieve articles in all journals with MSC: 57D90, 57D65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0324717-0
Keywords: Spectral cobordism invariant, $ {Z_2}$-valued quadratic forms and their radicals, Arf invariant, surgery obstructions, characteristic submanifolds of smooth homotopy projective spaces, Brieskorn varieties, embeddings
Article copyright: © Copyright 1973 American Mathematical Society